UMEM Educational Pearls

Category: Toxicology

Title: L-Carnitine for Valproic Acid - not just for OD

Keywords: valproic acid, carnitine (PubMed Search)

Posted: 8/23/2012 by Fermin Barrueto, MD (Updated: 12/5/2019)
Click here to contact Fermin Barrueto, MD

Patients that experience altered mental status (specifically lethargy) and are on valproic acid - check a serum ammonia level regardless if it is an overdose or just therapeutically on VPA.

If the ammonia is elevated in combination with the mental status change consider administration of L-carnitine either po or IV. It will lower the ammonia and improve the mental status  within hours.

High risk patients for hyperammonia who therapeutically take VPA are certain pediatric patients that experience malnutrition, have seizure disorder and are on multiple seizure medications.

 

 

References

 

 2009 Feb;47(2):101-11.

Carnitine in the treatment of valproic acid-induced toxicity.

Source

Department of Emergency Medicine, Erasme University Hospital, Universite Libre de Bruxelles, Brussels, Belgium. plheureu@ulb.ac.be